North Dakota, 2016Blizzard and Ice Storm in North Dakota, December 25 to 26, 2016
December 25 to 26, 2016 · NWS BIS · 39 events in 36 counties and zones
A potent upper level wave moved from the eastern shores of Russia, across the Pacific, and into the western United States where it strengthened into a potent storm which lifted into the Northern Plains. Snow developed over western and central North Dakota during the early portion of December 25, while freezing rain developed in the warmer air over the southern James River Valley.
Every event with a place to put it; 35 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.0 million
- Crop damage
- None recorded
- Events
- 39
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent upper level wave moved from the eastern shores of Russia, across the Pacific, and into the western United States where it strengthened into a potent storm which lifted into the Northern Plains. Snow developed over western and central North Dakota during the early portion of December 25, while freezing rain developed in the warmer air over the southern James River Valley. Cold air wrapped into the system through the day which lead to strong winds and a widespread blizzard. Most roads were closed or blocked throughout the state of North Dakota by the morning of December 26. Over the southern James River Valley where freezing rain fell, widespread power outages occurred as many power poles broke, including primary and secondary feeds. Some smaller communities went without power until December 29.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Dec 25, 6:34 AM CST, 2 hours 26 minutes earlier.
Area forecast discussion, Dec 25, 6:34 AM CST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
634 AM CST Sun Dec 25 2016
.UPDATE...
Issued at 634 AM CST Sun Dec 25 2016
An initial round of snow which developed across western into
north central parts of the state continued to lift north into
Canada. Short term models suggest there could be a brief lull in
precipitation, but more should quickly develop by late morning,
spreading from southwest to northeast across the forecast area.
Very light freezing drizzle that was reported earlier this
morning in the eastern part of the state worked its way west
towards Bismarck, and was observed at the office. We issued a
Special Weather Statement to cover it since the North Dakota DOT
map showed some ice along I-94 from Fargo to between Jamestown
and Bismarck.
Blended in current observational trends, and updated products to
reflect that the headlines went into effect as of 6 am.
&&
.SHORT TERM...(Today and tonight)
Issued at 303 AM CST Sun Dec 25 2016
The main concern in the short term will be the significant
Christmas winter storm. Early morning water vapor imagery shows
the storm currently over the southwest United States. It is
forecast to move rapidly northeast today and reach southwest South
Dakota by late this afternoon before exiting northern Minnesota
Monday afternoon. The models remain in good agreement that there
will be plenty of moisture with this system and it should generate
high qpf amounts. 00Z GEFS plumes across western and central North
Dakota generally show mean values of 0.75 to 1.5 inches, and
looking at MUCAPE suggests even some potential for convective
elements to the precipitation this afternoon.
Probably one of the biggest remaining questions is how much warm
air will move into parts of the forecast area. The models have
been fairly consistent in bringing the warmer air into the
southern James River Valley, and there is an Ice Storm Warning
posted for LaMoure, McIntosh and Dickey counties for today into
tonight. A wintry mix could move a bit farther north than that,
but the areas in the Ice Storm Warning have the best potential for
significant ice accumulations.
In regards to snowfall totals, did not adjust things too much with
a large area of 8 to 12 inches with pockets of higher amounts near
15 inches. The lowest amounts are in the southern James River
Valley due to the warmer air.
Winds will increase this afternoon and especially tonight as the
low passes. The combination of snow and wind will lead to blizzard
conditions with significant blowing and drifting of snow. Some
may wake up to start the day and not see much precipitation in
their area, but short term models are in good agreement that the
precipitation really blossoms across the forecast area by mid
morning into early afternoon.
.LONG TERM...(Monday through Saturday)
Issued at 303 AM CST Sun Dec 25 2016
On Monday, the snow is expected to gradually end from west to
east with winds also slowly diminishing. Once this storm exits,
there are not any major storms currently shown by the long term
models, however there will be a few fast moving clippers that
could bring some light snow. Another round of cold air should
arrive later in the week with highs next weekend potentially
staying in the single digits above zero and teens.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 634 AM CST Sun Dec 25 2016
Widespread IFR CIGS this morning, with areas of -fzdz for KBIS-KJMS.
Areas of light snow contributing to low VIS west and north central.
Thereafter, hazards to aviation will focus on the major winter storm
forecast to impact the region Sunday through Monday morning. All
terminals will be impacted by IFR and lower conditions. Strong winds
gusting over 35KTS will develop later Sunday into Sunday night.
Freezing rain and sleet expected to impact KJMS Sunday.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
Blizzard Warning until noon CST /11 AM MST/ Monday for
NDZ001>005-009>013-017>023-025-031>037-040>047.
Ice Storm Warning until 6 AM CST Monday for NDZ048-050-051.
Blizzard Warning from 6 AM to noon CST Monday for NDZ048-050-051.
&&
UPDATE...CK
SHORT TERM...CK
LONG TERM...CK
AVIATION...NH
Hazardous weather outlook, Dec 25, 6:00 AM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
600 AM CST SUN DEC 25 2016
NDZ001>005-009>013-017>023-025-031>037-040>047-261200-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
600 AM CST SUN DEC 25 2016 /500 AM MST SUN DEC 25 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
A BLIZZARD WARNING IS IN EFFECT TODAY THROUGH MONDAY MORNING.
VERY SIGNIFICANT SNOW AND WIND WILL MAKE FOR A FULL BLOWN
BLIZZARD.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A BLIZZARD WARNING REMAINS IN EFFECT MONDAY MORNING.
SEE WWW.WEATHER.GOV/BIS FOR DETAILS.
AFTER THAT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW.
.SPOTTER INFORMATION STATEMENT...
SNOW REPORTS ARE APPRECIATED.
NDZ048-050-051-261200-
LA MOURE-MCINTOSH-DICKEY-
600 AM CST SUN DEC 25 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.
.DAY ONE...TODAY AND TONIGHT
AN ICE STORM WARNING IS IN EFFECT FOR TODAY AND TONIGHT.
SIGNIFICANT ICE ACCUMULATIONS ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A BLIZZARD WARNING IS IN EFFECT FOR MONDAY MORNING. SNOW AND WIND
WILL MAKE FOR A FULL BLOWN BLIZZARD.
SEE WWW.WEATHER.GOV/BIS FOR DETAILS.
AFTER THAT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW.
.SPOTTER INFORMATION STATEMENT...
ICE AND SNOW REPORTS ARE APPRECIATED.
CK
In the hours before
Special weather statement, Dec 25, 5:13 AM CST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Bismarck ND
513 AM CST Sun Dec 25 2016
NDZ019>023-025-034>037-042-045>048-050-051-251400-
Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-
Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of...Beulah...Hazen...Center...Garrison...
Washburn...Underwood...Wilton...Turtle Lake...Mcclusky...
Goodrich...Harvey...Fessenden...Carrington...Mandan...Bismarck...
Steele...Tappen...Jamestown...Elgin...Carson...New Leipzig...
Fort Yates...Selfridge...Solen...Linton...Strasburg...Napoleon...
Gackle...Lamoure...Edgeley...Kulm...Wishek...Ashley...Oakes...
Ellendale
513 AM CST Sun Dec 25 2016 /413 AM MST Sun Dec 25 2016/
...LIGHT FREEZING DRIZZLE SOUTH CENTRAL AND INTO THE JAMES RIVER
VALLEY THIS MORNING...
AREAS OF LIGHT FREEZING DRIZZLE ACROSS SOUTH CENTRAL NORTH DAKOTA
THIS MORNING FROM THE MISSOURI RIVER EAST INTO THE JAMES RIVER
VALLEY MAY CREATE HAZARDOUS TRAVEL CONDITIONS. ROADS MAY BE ICY.
USE CAUTION IF TRAVELING. AVOID THE USE OF CRUISE CONTROL AND SLOW
DOWN.
HEINERT
Local storm report, Dec 25, 6:37 AM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
637 AM CST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 AM SNOW WILLISTON 48.16N 103.63W
12/25/2016 E3.0 INCH WILLIAMS ND LAW ENFORCEMENT
STORM TOTAL SO FAR.
&&
RKSpecial weather statement, Dec 25, 8:19 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Bismarck ND
819 AM CST Sun Dec 25 2016
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-251630-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
Including the cities of...Crosby...Bowbells...Powers Lake...
Lignite...Columbus...Portal...Mohall...Glenburn...Sherwood...
Bottineau...Rolla...Dunseith...Rolette...Shell Valley...
St. John...Williston...New Town...Stanley...Parshall...Minot...
Velva...Towner...Drake...Rugby...Watford City...Killdeer...
Halliday...Beulah...Hazen...Center...Garrison...Washburn...
Underwood...Wilton...Turtle Lake...Mcclusky...Goodrich...Harvey...
Fessenden...Carrington...Beach...Medora...Dickinson...Mandan...
Bismarck...Steele...Tappen...Jamestown...Marmarth...Mott...
New England...Elgin...Carson...New Leipzig...Bowman...Hettinger...
Fort Yates...Selfridge...Solen...Linton...Strasburg...Napoleon...
Gackle...Lamoure...Edgeley...Kulm...Wishek...Ashley...Oakes...
Ellendale
819 AM CST Sun Dec 25 2016 /719 AM MST Sun Dec 25 2016/
...major storm still on the way...
...do not be fooled by what you see outside right now...
Most folks across western and central north Dakota were waking up
this Christmas morning...looking outside...and wondering what
happened to the storm. Do not be fooled. it is on the way. things
will look very much different later today.
moisture was streaming up through nebraska and into south dakota
this morning ahead of the storm...and will be arriving into north
dakota later.
ice storm warnings are in effect for lamoure...dickey...and
mcintosh counties. This is the area south of jamestown. a
blizzard warning is in effect for the rest of western and central
north dakota.
Already this morning the williston area had around three inches
of snow. some flurries and freezing drizzle were over other parts
of the region. careful if heading outside this morning...and be
ready for a big change later today.
the incoming storm is so intense that thundersnow...a thunderstorm
with heavy snow...is possible in the Bismarck to linton area this
afternoon.
jp martin
Special weather statement, Dec 25, 8:26 AM CST, 34 minutes before
Special Weather Statement
National Weather Service Bismarck ND
826 AM CST SUN DEC 25 2016
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-251630-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
Including the cities of...Crosby...Bowbells...Powers Lake...
Lignite...Columbus...Portal...Mohall...Glenburn...Sherwood...
Bottineau...Rolla...Dunseith...Rolette...Shell Valley...
St. John...Williston...New Town...Stanley...Parshall...Minot...
Velva...Towner...Drake...Rugby...Watford City...Killdeer...
Halliday...Beulah...Hazen...Center...Garrison...Washburn...
Underwood...Wilton...Turtle Lake...Mcclusky...Goodrich...Harvey...
Fessenden...Carrington...Beach...Medora...Dickinson...Mandan...
Bismarck...Steele...Tappen...Jamestown...Marmarth...Mott...
New England...Elgin...Carson...New Leipzig...Bowman...Hettinger...
Fort Yates...Selfridge...Solen...Linton...Strasburg...Napoleon...
Gackle...Lamoure...Edgeley...Kulm...Wishek...Ashley...Oakes...
Ellendale
826 AM CST SUN DEC 25 2016 /719 AM MST Sun Dec 25 2016/
...Major Storm Still On The Way...
...Do Not Be Fooled By What You See Outside Right Now...
Most folks across western and central North Dakota were waking up
this Christmas morning, looking outside, and wondering what happened
to the storm. Do not be fooled. It is on the way. Things will look
very much different later today.
Moisture was streaming up through Nebraska and into South Dakota
this morning ahead of the storm, and will be arriving into North
Dakota later.
Ice storm warnings are in effect for Lamoure...Dickey...and Mcintosh
counties. This is the area south of Jamestown. A blizzard warning is
in effect for the rest of western and central North Dakota.
Already this morning the Williston area had around three inches of
snow. Some flurries and freezing drizzle were over other parts of
the region. Careful if heading outside this morning, and be ready
for a big change later today.
The incoming storm is so intense that thundersnow, a thunderstorm
with heavy snow, is possible in the Bismarck to Linton area this
afternoon.
JP Martin
Ice Storm, La Moure
- When
- December 25, 9:00 AM CST to December 26, 12:00 AM CST
- Where
- La Moure forecast zone
- Property damage
- $500,000
- Reported by
- Utility Company
- Coordinates
- 46.457, -98.535 (the zone’s center; the record gives no point)
Ice accumulation caused power poles and lines to snap across the county. The power cooperative that serves the county lost 300 poles and multiple lines affecting 1200 meter-services throughout their coverage area which includes the southern James River Valley of North Dakota. Some secondary feed poles and wires were still in need of repair as of late February 2017.
Ice Storm, Dickey
- When
- December 25, 9:00 AM CST to December 26, 12:00 AM CST
- Where
- Dickey forecast zone
- Property damage
- $750,000
- Reported by
- Emergency Manager
- Coordinates
- 46.110, -98.505 (the zone’s center; the record gives no point)
Ice accumulation caused multiple power poles to snap throughout the county. Near one wind farm, 64 double poles supporting the feeder line were snapped in a three mile stretch. Repairs for this continued as of the end of February 2017. Communication towers were taken down, with the county repeater still remaining out of service as of the end of February. The power cooperative that serves the county lost 300 poles and multiple lines affecting 1200 meter-services throughout their coverage area which includes the southern James River Valley of North Dakota. Some secondary feed poles and wires were still in need of repair as of late February 2017.
Ice Storm, McIntosh
- When
- December 25, 9:00 AM CST to December 26, 12:00 AM CST
- Where
- McIntosh forecast zone
- Property damage
- $750,000
- Reported by
- Utility Company
- Coordinates
- 46.112, -99.441 (the zone’s center; the record gives no point)
Power outages occurred throughout the county. The power cooperative that serves mainly rural portions of McIntosh County reported 15-three phased poles near Lehr were snapped, along with multiple other poles and lines. 1,050 meter-services in rural areas experienced outages which are served by nine substations. The investor owned utility which serves many of the communities reported multiple primary and secondary feeds down, with some communities going without power until December 29.
Blizzard, Divide
- When
- December 25, 12:00 PM CST to December 26, 9:00 AM CST
- Where
- Divide forecast zone
- Reported by
- Public
- Coordinates
- 48.815, -103.487 (the zone’s center; the record gives no point)
Heavy snowfall and strong winds combined to produce a blizzard.
Blizzard, Williams
- When
- December 25, 12:00 PM CST to December 26, 9:00 AM CST
- Where
- Williams forecast zone
- Reported by
- Public
- Coordinates
- 48.344, -103.480 (the zone’s center; the record gives no point)
Heavy snowfall and strong winds combined to produce a blizzard.
Blizzard, Burke
- When
- December 25, 12:00 PM CST to December 26, 9:00 AM CST
- Where
- Burke forecast zone
- Reported by
- Public
- Coordinates
- 48.791, -102.518 (the zone’s center; the record gives no point)
Heavy snowfall and strong winds combined to produce a blizzard.
Blizzard, Mountrail
- When
- December 25, 12:00 PM CST to December 26, 9:00 AM CST
- Where
- Mountrail forecast zone
- Reported by
- Public
- Coordinates
- 48.201, -102.356 (the zone’s center; the record gives no point)
Heavy snowfall and strong winds combined to produce a blizzard.
Blizzard, McKenzie
- When
- December 25, 12:00 PM CST to December 26, 9:00 AM CST
- Where
- McKenzie forecast zone
- Reported by
- Public
- Coordinates
- 47.740, -103.395 (the zone’s center; the record gives no point)
Heavy snowfall and strong winds combined to produce a blizzard.
Blizzard, Golden Valley
- When
- December 25, 12:00 PM CST to December 26, 9:00 AM CST
- Where
- Golden Valley forecast zone
- Reported by
- Public
- Coordinates
- 46.940, -103.847 (the zone’s center; the record gives no point)
Heavy snowfall and strong winds combined to produce a blizzard.
Blizzard, Billings
- When
- December 25, 12:00 PM CST to December 26, 9:00 AM CST
- Where
- Billings forecast zone
- Reported by
- Public
- Coordinates
- 47.023, -103.376 (the zone’s center; the record gives no point)
Heavy snowfall and strong winds combined to produce a blizzard.
Blizzard, Slope
- When
- December 25, 12:00 PM CST to December 26, 9:00 AM CST
- Where
- Slope forecast zone
- Reported by
- Public
- Coordinates
- 46.447, -103.460 (the zone’s center; the record gives no point)
Heavy snowfall and strong winds combined to produce a blizzard.
Blizzard, Bowman
- When
- December 25, 12:00 PM CST to December 26, 9:00 AM CST
- Where
- Bowman forecast zone
- Reported by
- Public
- Coordinates
- 46.113, -103.521 (the zone’s center; the record gives no point)
Heavy snowfall and strong winds combined to produce a blizzard.
Blizzard, Renville
- When
- December 25, 2:00 PM CST to December 26, 2:00 PM CST
- Where
- Renville forecast zone
- Reported by
- Public
- Coordinates
- 48.719, -101.658 (the zone’s center; the record gives no point)
Heavy snowfall and strong winds combined to produce a blizzard.
Blizzard, Bottineau
- When
- December 25, 2:00 PM CST to December 26, 2:00 PM CST
- Where
- Bottineau forecast zone
- Reported by
- Public
- Coordinates
- 48.792, -100.833 (the zone’s center; the record gives no point)
Heavy snowfall and strong winds combined to produce a blizzard.
Blizzard, Rolette
- When
- December 25, 2:00 PM CST to December 26, 2:00 PM CST
- Where
- Rolette forecast zone
- Reported by
- Public
- Coordinates
- 48.772, -99.841 (the zone’s center; the record gives no point)
Heavy snowfall and strong winds combined to produce a blizzard.
Blizzard, Ward
- When
- December 25, 2:00 PM CST to December 26, 2:00 PM CST
- Where
- Ward forecast zone
- Reported by
- Public
Heavy snowfall and strong winds combined to produce a blizzard.
Blizzard, McHenry
- When
- December 25, 2:00 PM CST to December 26, 2:00 PM CST
- Where
- McHenry forecast zone
- Reported by
- Public
- Coordinates
- 48.235, -100.636 (the zone’s center; the record gives no point)
Heavy snowfall and strong winds combined to produce a blizzard.
Blizzard, Pierce
- When
- December 25, 2:00 PM CST to December 26, 2:00 PM CST
- Where
- Pierce forecast zone
- Reported by
- Public
- Coordinates
- 48.250, -99.972 (the zone’s center; the record gives no point)
Heavy snowfall and strong winds combined to produce a blizzard.
Blizzard, McLean
- When
- December 25, 2:00 PM CST to December 26, 2:00 PM CST
- Where
- McLean forecast zone
- Reported by
- Public
Heavy snowfall and strong winds combined to produce a blizzard.
Blizzard, Sheridan
- When
- December 25, 2:00 PM CST to December 26, 2:00 PM CST
- Where
- Sheridan forecast zone
- Reported by
- Public
- Coordinates
- 47.575, -100.346 (the zone’s center; the record gives no point)
Heavy snowfall and strong winds combined to produce a blizzard.
Blizzard, Wells
- When
- December 25, 2:00 PM CST to December 26, 2:00 PM CST
- Where
- Wells forecast zone
- Reported by
- Public
- Coordinates
- 47.588, -99.661 (the zone’s center; the record gives no point)
Heavy snowfall and strong winds combined to produce a blizzard.
Blizzard, Dunn
- When
- December 25, 2:00 PM CST to December 26, 2:00 PM CST
- Where
- Dunn forecast zone
- Reported by
- Public
- Coordinates
- 47.357, -102.618 (the zone’s center; the record gives no point)
Heavy snowfall and strong winds combined to produce a blizzard.
Blizzard, Mercer
- When
- December 25, 2:00 PM CST to December 26, 2:00 PM CST
- Where
- Mercer forecast zone
- Reported by
- Public
- Coordinates
- 47.309, -101.831 (the zone’s center; the record gives no point)
Heavy snowfall and strong winds combined to produce a blizzard.
Blizzard, Oliver
- When
- December 25, 2:00 PM CST to December 26, 2:00 PM CST
- Where
- Oliver forecast zone
- Reported by
- Public
- Coordinates
- 47.115, -101.340 (the zone’s center; the record gives no point)
Heavy snowfall and strong winds combined to produce a blizzard.
Blizzard, Burleigh
- When
- December 25, 2:00 PM CST to December 26, 2:00 PM CST
- Where
- Burleigh forecast zone
- Reported by
- Public
- Coordinates
- 46.977, -100.469 (the zone’s center; the record gives no point)
Heavy snowfall and strong winds combined to produce a blizzard.
Blizzard, Stark
- When
- December 25, 2:00 PM CST to December 26, 2:00 PM CST
- Where
- Stark forecast zone
- Reported by
- Public
- Coordinates
- 46.811, -102.655 (the zone’s center; the record gives no point)
Heavy snowfall and strong winds combined to produce a blizzard.
Blizzard, Morton
- When
- December 25, 2:00 PM CST to December 26, 2:00 PM CST
- Where
- Morton forecast zone
- Reported by
- Public
Heavy snowfall and strong winds combined to produce a blizzard.
Blizzard, Hettinger
- When
- December 25, 2:00 PM CST to December 26, 2:00 PM CST
- Where
- Hettinger forecast zone
- Reported by
- Public
- Coordinates
- 46.433, -102.460 (the zone’s center; the record gives no point)
Heavy snowfall and strong winds combined to produce a blizzard.
Blizzard, Adams
- When
- December 25, 2:00 PM CST to December 26, 2:00 PM CST
- Where
- Adams forecast zone
- Reported by
- Public
- Coordinates
- 46.097, -102.528 (the zone’s center; the record gives no point)
Heavy snowfall and strong winds combined to produce a blizzard.
Blizzard, Grant
- When
- December 25, 2:00 PM CST to December 26, 2:00 PM CST
- Where
- Grant forecast zone
- Reported by
- Public
- Coordinates
- 46.358, -101.640 (the zone’s center; the record gives no point)
Heavy snowfall and strong winds combined to produce a blizzard.
Blizzard, Sioux
- When
- December 25, 2:00 PM CST to December 26, 2:00 PM CST
- Where
- Sioux forecast zone
- Reported by
- Public
Heavy snowfall and strong winds combined to produce a blizzard.
Blizzard, Foster
- When
- December 25, 6:00 PM CST to December 26, 2:00 PM CST
- Where
- Foster forecast zone
- Reported by
- Public
- Coordinates
- 47.457, -98.883 (the zone’s center; the record gives no point)
Heavy snowfall and strong winds combined to produce a blizzard.
Blizzard, Kidder
- When
- December 25, 6:00 PM CST to December 26, 2:00 PM CST
- Where
- Kidder forecast zone
- Reported by
- Public
- Coordinates
- 46.980, -99.780 (the zone’s center; the record gives no point)
Heavy snowfall and strong winds combined to produce a blizzard.
Blizzard, Stutsman
- When
- December 25, 6:00 PM CST to December 26, 2:00 PM CST
- Where
- Stutsman forecast zone
- Reported by
- Public
- Coordinates
- 46.979, -98.959 (the zone’s center; the record gives no point)
Heavy snowfall and strong winds combined to produce a blizzard.
Blizzard, Emmons
- When
- December 25, 6:00 PM CST to December 26, 2:00 PM CST
- Where
- Emmons forecast zone
- Reported by
- Public
- Coordinates
- 46.285, -100.239 (the zone’s center; the record gives no point)
Heavy snowfall and strong winds combined to produce a blizzard.
Blizzard, Logan
- When
- December 25, 6:00 PM CST to December 26, 2:00 PM CST
- Where
- Logan forecast zone
- Reported by
- Public
- Coordinates
- 46.457, -99.477 (the zone’s center; the record gives no point)
Heavy snowfall and strong winds combined to produce a blizzard.
Blizzard, La Moure
- When
- December 26, 12:00 AM CST to 2:00 PM CST
- Where
- La Moure forecast zone
- Reported by
- Public
- Coordinates
- 46.457, -98.535 (the zone’s center; the record gives no point)
Heavy snowfall and strong winds combined to produce a blizzard.
Blizzard, McIntosh
- When
- December 26, 12:00 AM CST to 2:00 PM CST
- Where
- McIntosh forecast zone
- Reported by
- Public
- Coordinates
- 46.112, -99.441 (the zone’s center; the record gives no point)
Heavy snowfall and strong winds combined to produce a blizzard.
Blizzard, Dickey
- When
- December 26, 12:00 AM CST to 2:00 PM CST
- Where
- Dickey forecast zone
- Reported by
- Public
- Coordinates
- 46.110, -98.505 (the zone’s center; the record gives no point)
Heavy snowfall and strong winds combined to produce a blizzard.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in South Dakota, December 25, 20161 death · $7.6 million · 21 events
- Blizzard and Winter Storm in South Dakota, December 25 to 26, 20161 death · $1.6 million · 21 events
- Tornadoes and Hail in Nebraska, December 25, 2016$24 million · EF1 · 35 events
- Dense Fog in Kentucky, December 25, 20161 death · 2 injured · 1 event
- Winter Weather in Wisconsin, December 25, 20161 death · 1 injured · $10,000 · 1 event
- Tornado and Damaging Winds in Kansas, December 25, 2016$500,000 · EF0 · 6 events
- Tornadoes and Damaging Winds in Kansas, December 25, 2016$85,000 · EF0 · 22 events
- High Wind in Wyoming, December 25 to 30, 201675 kt wind · 40 events
- Damaging Winds in Kansas, December 25, 2016$34,000 · 83 kt wind · 2 events
- High Wind in South Dakota, December 25 to 26, 201663 kt wind · 24 events
- Dense Fog in Kentucky, December 25, 201622 events
- High Wind in Colorado, December 25, 201666 kt wind · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669552, 671391, 671392, 671417, 671418, 671420, 671421, 671422, 671423, 671424, 671425, 671713, 671426, 671579, 671580, 671581, 671582, 671583, 671585, 671586, 671587, 671588, 671589, 671590, 671591, 671592, 671593, 671594, 671595, 671596, 671597, 671599, 671600, 671601, 671602, 671603, 671902, 671903, 671904.